Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 598, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 13, 2023, 2:58 PM EDT for Laurens County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2023, 2:58 PM EDT (18:58 UTC)
- Expired
- Sep 13, 2023, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Laurens County, GA
The radar
The Robins AFB radar (KJGX), 35 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
936
WUUS52 KFFC 131858
SVRFFC
GAC175-131945-
/O.NEW.KFFC.SV.W.0598.230913T1858Z-230913T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
258 PM EDT Wed Sep 13 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northern Laurens County in central Georgia...
* Until 345 PM EDT.
* At 258 PM EDT, a severe thunderstorm was located near Chappells
Mill, or 7 miles northwest of Dublin, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dublin, East Dublin, Dudley, Montrose, Lovett, Harlow, Chappells
Mill, and Brewton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3243 8290 3248 8311 3257 8318 3261 8316
3268 8304 3271 8296 3271 8293 3263 8273
TIME...MOT...LOC 1858Z 299DEG 7KT 3261 8303
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
551
WWUS52 KFFC 131930
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Wed Sep 13 2023
GAC175-131945-
/O.CON.KFFC.SV.W.0598.000000T0000Z-230913T1945Z/
Laurens GA-
330 PM EDT Wed Sep 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN LAURENS COUNTY...
At 330 PM EDT, a severe thunderstorm was located over Harlow, or near
Dublin, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dublin, East Dublin, Dudley, and Harlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3252 8314 3262 8296 3254 8281 3243 8290
3248 8311
TIME...MOT...LOC 1930Z 309DEG 16KT 3251 8300
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$461
WWUS52 KFFC 131935
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
335 PM EDT Wed Sep 13 2023
GAC175-131945-
/O.EXP.KFFC.SV.W.0598.000000T0000Z-230913T1945Z/
Laurens GA-
335 PM EDT Wed Sep 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAURENS COUNTY
WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3252 8314 3262 8296 3254 8281 3243 8290
3248 8311
TIME...MOT...LOC 1935Z 299DEG 7KT 3251 8299
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:35 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 13, 1:35 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 135 PM EDT Wed Sep 13 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Thursday) Issued at 446 AM EDT Wed Sep 13 2023 Key Messages: - Current showers and occasional rumble of thunder should come to an end as we approach sunrise across north GA and the metro. - Showers and thunderstorms possible both today and tomorrow. Severe chances are low, but not zero. A couple of strong thunderstorms will be possible each day, with best chances in central Georgia. Next Few Hours: Showers with the occasional rumble of thunder continue to push west to east across north Georgia and the Atlanta metro this morning. These should come to an end by sunrise. Where skies are clearer down in central Georgia, we are beginning to see signs of fog development. Will continue to monitor trends, and if visibilities continue to fall, may need to issue SPS for patchy dense fog later this morning. Rest of Short Term: Multiple features of interest that will lead to some complexity in our weather pattern over the coming 2 days. Initial frontal boundary as stalled over the CWA and may even regress a bit today, bringing afternoon storm chances a bit further north into the metro and parts of north Georgia than in previous forecasts. Severe chances look similar to yesterday - forecast MUCAPE values in the 2000 J/kg range and weak but non-zero shear aloft in the HREF suite of models. Not expecting widespread severe, but certainly won't rule out a storm getting a little spicy, especially in parts of central GA where day time heating and moisture will be higher. Strong trough over the Great Lakes region should become more negatively tilted through the day, which will lead to another surge into the frontal boundary going into the evening and overnight. Trough will quickly exit into the Atlantic, causing front to stall again, and by tomorrow, our next major player approaches the east coast and begins to move up it - Hurricane Lee. Lee already has a large, expansive wind field and pressure gradient after multiple ERCs the past few days, and will likely begin the process of moving to a more extratropical phase, which will only expand the wind field further. This should create a decent pressure gradient between Lee and the sfc high to the north of the CWA, driving a backdoor front into the CWA that could provide a source of lift and additional moisture for more afternoon thunderstorms. Lusk && .LONG TERM... (Thursday night through Tuesday) Issued at 446 AM EDT Wed Sep 13 2023 Key Messages: - Scattered thunderstorms are expected Friday in central and western Georgia, an isolated severe storm can't be ruled out. - The next weather system arrives during the second half of the weekend, with the best rain chances expected Sunday. Friday: The large scale weather pattern on Friday should feature Hurricane Lee (off the coast of the Mid Atlantic) and a fading surface high in the Great Lakes. This should set up a favorable surface pressure gradient for the continuation of a wedge in the lee of the southern Appalachians. Look for this to keep a stable airmass in place over northern and eastern Georgia, resulting in dry weather and modest (1- 3 degrees below average) temperatures. These areas can anticipated highs near 80 degrees on Friday. Uncertainty remains over portions of central and western Georgia where a surface boundary (wedge front) and weak mid level trough may come into play. Either feature, or both could provide the necessary forcing for afternoon and evening thunderstorm development (15-30% chance). With around 1500- 2500 j/kg of MUCAPE and 20-25 knots of 0-6 km shear possible, there could be a couple strong or severe storms. At this time though the overall risk for this kind of activity remains minimal. The Weekend: The main forecast challenge for the weekend remains the timing of the next trough. Over the last 24 hours ensemble guidance has shifted in favor of a slightly quicker system. This has caused us to pull our precipitation chances forward by ~12 hours. We now have thunderstorm chances in western Georgia as early as Saturday afternoon, with the peak rain chances in the state as a whole occurring Sunday afternoon. The bulk of any rainfall is out of the forecast by Monday morning. Guidance is projecting weak upper level dynamics with this system. Combined this with 700-500 mb lapse rates below 6 C/km and shear of 20 kt or less and the overall severe risk remains low. If any stronger storms do end up occurring, they would most likely be during peak heating Sunday afternoon or evening. Since this system is still a ways out we will continue to monitor to see if any of these factors change. Temperatures through the weekend should remain agreeably warm for mid September. Afternoon high temperatures are expected to fall into the 80 to 85 degree range. Early Next Week: A fair amount of uncertainty exists in the forecast as we look towards early next week. The majority (~75%) of the EPS and GEFS members favor weak surface high pressure and a drier airmass (PW values below 1.00 inch). If this occurs we would likely see seasonal temperatures (mid 80s) and dry weather Monday through Wednesday. Other scenarios exist however, including a the potential for a lingering frontal boundary from Sunday's trough passage or weak disturbances in the flow, that could produce isolated thunderstorm activity in our region. For now our forecast holds to the majority opinion and keeps precipitation chance below 15% Monday, Tuesday and Wednesday. Albright && .AVIATION... (18Z TAFS) Issued at 130 PM EDT Wed Sep 13 2023 VFR conditions prevail at TAF sites through this evening. Sct shra/tsra are most likely at MCN/CSG but possible at ATL/AHN area sites, primarily 18-23Z. Some potential for MVFR cigs exists after 12Z Thursday. Winds will remain NW at 4-8 kts through this evening before shifting to NNE by 02-04Z with speeds 5-10 kts on Thursday. //ATL Confidence...18Z Update... Medium confidence on Thursday morning cigs. High confidence on other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 65 79 62 79 / 20 20 20 10 Atlanta 67 81 65 81 / 20 30 20 10 Blairsville 58 76 56 76 / 10 30 10 10 Cartersville 63 81 63 81 / 10 30 20 10 Columbus 69 87 68 83 / 20 50 30 30 Gainesville 65 78 63 79 / 10 20 20 10 Macon 68 83 67 82 / 20 50 30 20 Rome 63 83 61 84 / 10 20 10 10 Peachtree City 66 83 63 81 / 20 30 20 20 Vidalia 71 86 68 83 / 30 50 30 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lusk LONG TERM....Albright AVIATION...RW
Hazardous weather outlook, Sep 13, 4:22 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 422 AM EDT Wed Sep 13 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-140830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 422 AM EDT Wed Sep 13 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are expected in the region today. Storm coverage should be greatest between 2 PM and 8 PM. An isolated strong or severe storm could occur, but the overall risk level is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated to scattered thunderstorms are expected each day through Monday. Thunderstorms should be most widespread Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Local storm report, Sep 13, 2:22 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
222 PM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Lightning 3 N Cross Roads 34.05N 84.76W
09/12/2023 Paulding GA Emergency Mngr
*** 1 INJ ***
Corrects previous lightning report from 3 N
Cross Roads. Lightning struck male at
intersection of Golf Links Dr and Cedarcrest
Rd.
&&Local storm report, Sep 13, 2:25 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
225 PM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 2 SSE Cross Roads 33.98N 84.74W
09/12/2023 Paulding GA Emergency Mngr
Trees and power lines down in intersection
of Due West Rd and Hwy 92.
&&Local storm report, Sep 13, 2:26 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
226 PM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 2 NNW Burnt Hickory Rid 34.05N 84.87W
09/12/2023 Paulding GA Emergency Mngr
Tree down at Narroway Church Cir and Abigail
Way.
&&Local storm report, Sep 13, 2:28 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
228 PM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 3 ESE New Hope 33.95N 84.75W
09/12/2023 Paulding GA Emergency Mngr
power lines and trees down in roadway of
Brooks Rackley Rd and Wildwood Way.
&&Special weather statement, Sep 13, 2:43 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
243 PM EDT Wed Sep 13 2023
GAZ073-131915-
Baldwin GA-
243 PM EDT Wed Sep 13 2023
...A strong thunderstorm will impact portions of central Baldwin
County through 315 PM EDT...
At 243 PM EDT, a strong thunderstorm was over Allenwood, or over
Milledgeville, moving east at 5 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Milledgeville, Midway-Hardwick, Allenwood, Pancras, Scottsboro, and
Hardwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3298 8312 3299 8313 3300 8312 3301 8315
3300 8315 3300 8316 3299 8318 3298 8318
3299 8336 3304 8336 3310 8330 3311 8311
3308 8312 3307 8311
TIME...MOT...LOC 1843Z 279DEG 5KT 3307 8325
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 13, 2:55 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
255 PM EDT Wed Sep 13 2023
GAZ097-131930-
Laurens GA-
255 PM EDT Wed Sep 13 2023
...A strong thunderstorm will impact portions of northwestern Laurens
County through 330 PM EDT...
At 255 PM EDT, a strong thunderstorm was near Chappells Mill, or 8
miles northwest of Dublin, moving southeast at 10 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dublin, East Dublin, Dudley, Montrose, Chappells Mill, and Harlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3246 8297 3257 8317 3264 8311 3268 8304
3271 8296 3271 8292 3264 8279
TIME...MOT...LOC 1855Z 299DEG 7KT 3261 8303
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:00 PM EDT | Special Weather Statement | FFC | Jones | 30 min |
| Sep 12, 9:08 PM EDT | Special Weather Statement | FFC | Jefferson | 37 min |
| Sep 13, 2:43 PM EDT | Special Weather Statement | FFC | Baldwin | 32 min |
| Sep 13, 2:55 PM EDT | Special Weather Statement | FFC | Laurens | 35 min |
| Sep 13, 3:16 PM EDT | Special Weather Statement | FFC | Meriwether | 29 min |
| Sep 13, 3:34 PM EDT | Special Weather Statement | FFC | Chattahoochee | 26 min |
| Sep 13, 3:40 PM EDT | Special Weather Statement | FFC | Upson | 35 min |
| Sep 13, 3:53 PM EDT | Special Weather Statement | FFC | Wilkinson | 37 min |
| Sep 13, 3:55 PM EDT | Special Weather Statement | FFC | Schley | 35 min |
| Sep 13, 4:06 PM EDT | Special Weather Statement | FFC | Stewart | 24 min |
| Sep 13, 4:36 PM EDT | Special Weather Statement | FFC | Dooly | 24 min |
| Sep 13, 5:03 PM EDT | Special Weather Statement | FFC | Pulaski | 27 min |
| Sep 13, 5:05 PM EDT | Special Weather Statement | FFC | Emanuel | 25 min |
| Sep 13, 5:08 PM EDT | Special Weather Statement | FFC | Sumter | 37 min |
| Sep 13, 5:23 PM EDT | Special Weather Statement | FFC | Wilkes | 37 min |
| Sep 13, 5:47 PM EDT | Special Weather Statement | FFC | Crisp | 28 min |
| Sep 13, 6:10 PM EDT | Special Weather Statement | FFC | Toombs | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.